Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 83, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 13, 1997, 4:54 PM EDT for Breathitt County, Wolfe County, Kentucky. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 13, 1997, 4:54 PM EDT (20:54 UTC)
- Expired
- Jun 13, 1997, 5:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties Breathitt County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 9 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 5:15 PM EDT | Hail 1 | Jackson, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 4:30 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 673 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 132055 RRA SVRJKL KYC025-237-132145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 454 PM EDT FRI JUN 13 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 545 PM EDT FOR PEOPLE IN THE FOLLOWING COUNTY... IN SOUTHEAST KENTUCKY ...BREATHITT ...WOLFE AT 450 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR PRIMROSE OR ABOUT 20 MILES WEST OF JACKSON. THIS STORM WAS MOVING EAST AT 20 MPH AND WILL PRODUCE QUARTER SIZED HAIL. THIS STORM WILL AFFECT VANCLEVE...WAR CREEK...OAKDALE...PAXTON...AND TAULBEE AND MARY AND BETHANY AND CAMPTON BY 530 PM. THIS STORM PRODUCED QUARTER SIZED HAIL IN LEE COUNTY NEAR NATURAL BRIDGE AT 445 PM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. & INGRAM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:21 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jun 13, 2:21 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 220 PM EDT FRI JUN 13 1997 WE HAVE A RATHER UNSTABLE AIRMASS THIS AFTERNOON AND A FEW SHRA/TSRA HAVE BEGUN TO DEVELOP...MAINLY N AND W OF THE CWA. OROGRAPHY WILL CONTINUE TO AID IN SCT TSRA FOR THE REST OF THE PM. FOR TONITE THE MCS HEADING OUT OF IL AND INTO WRN KY WILL DIRECTLY IMPACT OUR WEATHER. ETA/AVN/NGM ALL IN GOOD AGREEMENT IN BRINGING VORT MAX INTO WRN KY BY 12Z THEN INTO WRN NC BY 00Z SUNDAY. SATELLITE AND RADAR LOOPS WOULD BRING THE MCS INTO THE CWA LATER TONITE...WITH BEST MODEL UVM AROUND 12Z. LIKELY...MAYBE EVEN CAT POPS ARE IN ORDER. SOME POTENTIAL FOR SVR PER WW#418 JUST TO OUR WEST BUT BELIEVE BIGGEST THREAT WILL BE HVY RAIN. WOULD HIGHLIGHT THIS IN THE ZONES. SAT AM STARTS OUT WET AND SOMEWHAT STORMY AS FRONT/SFC WAVE SLIDES THRU. DON/T EXPECT A LOT OF CLRG UNTIL LATER IN THE AFTERNOON. MAINLY CLDY ALL DAY SRN TIER. SHRA/TSRA MAINLY IN THE MORNING...STILL LIKELY POPS NEEDED TO COVER THIS. WELCOME CLRG SAT NITE. WOULD EXPECT TO SEE VALLEY FOG FORMATION WITH THE EXPECTED RECENT RAIN AND LITE WINDS. ETA/NGM ADVERTISE MEAN RH VALUES AOB 30 PERCENT FOR SUNDAY. HAVEN/T SEEN THAT IN A WHILE! STRAIGXHT SUNNY OUGHT TO WORK AS CURU MACRO ON PCGRIDDS SUGG NOT MUCH CU DEVELOPMENT. FWC GUIDANCE LOOKS APPEALING AND WOULDN/T STRAY TOO FAR. JKL 64/74/57/81 8600 LOZ 64/74/56/82 8600 SES
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 4:36 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Lee | 34 min |
| Jun 13, 5:04 PM EDT | Flash Flood Warning | JKL | Estill, Lee, Wolfe | 4 hr |
| Jun 13, 5:17 PM EDT | Flash Flood Warning | JKL | Breathitt | 4 hr |
| Jun 13, 5:38 PM EDT | Severe Thunderstorm Warning | JKL | Knott | 32 min |
| Jun 13, 5:56 PM EDT | Flash Flood Warning | JKL | Jackson, Rockcastle | 3 hr |
| Jun 13, 6:02 PM EDT | Severe Thunderstorm Warning | JKL | Letcher, Perry | 48 min |
| Jun 13, 6:10 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Knott, Pike | 45 min |
| Jun 13, 6:29 PM EDT | Flash Flood Warning | JKL | Clay, Laurel | 3 hr |
| Jun 13, 6:29 PM EDT | Flash Flood Warning | JKL | Pulaski | 3 hr |
| Jun 13, 6:30 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel, Whitley | 30 min |
| Jun 13, 6:33 PM EDT | Flash Flood Warning | JKL | Clay, Laurel | 3 hr |
| Jun 13, 6:33 PM EDT | Flash Flood Warning | JKL | Pulaski | 3 hr |
| Jun 13, 6:56 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox | 34 min |
| Jun 13, 6:58 PM EDT | Tornado Warning | JKL | Bell | 32 min |
| Jun 13, 7:07 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 48 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.